MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC .018 VSI GUIDEWIRE

VASCULAR SOLUTIONS, LLC .018 VSI GUIDEWIRE
Model Number 7324
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: vat nurse putting in a picc line.Met resistance when attempting to feed wire down needle.Removed needle and wire.Opened teleflex wire.Got access again.Same thing occurred and tried to remove needle and wire.Needle came out, but wire got stuck and part broke off in patient.Patient is reported as ok.X-ray confirmed 7mm left in patient tissue (not vessel).Doctors decided to leave it retained in patient.They were then able to get midline in the other arm.They did not save the product for return.Additional information on 14jul2022: gw resistance experienced as rn was advancing the guidewire.Rn then attempted to remove the guidewire and needle together but the guidewire stuck.Rn slightly twisted the guidewire and removed the guidewire and needle but was only able to remove the needle.Rn reported she felt the guidewire spliced at the tip.Tip of guidewire is still in the soft tissue of the patient's left arm.Ir was consulted and recommended to not remove the tip as it may do more harm to the patient.A midline was then placed on the patient's right arm without any issues.
 
Additional Manufacturer Narrative
An investigation has been opened and a follow-up report will be submitted after investigation.
 
Additional Manufacturer Narrative
There was no product returned for this complaint.No returned product evaluation could be completed.The top-level assembly traveler was reviewed.There are no dda's, nce's or any other nonconformances related to this lot therefore supporting the device met material, assembly, and performance specifications.Case details were reviewed.A patient underwent a picc midline procedure.Midline was performed under guided ultrasound.Resistance was met when the wire was fed down the needle.The needle and wire were removed.Teleflex guidewire was opened and used.Same issue of resistance was noted.Needle came out however the wire got stuck.Part of the wire broke off in the patient.X-ray confirmed 7mm of wire left in patient tissue.It is unknown if any other shaft damages were present on the shaft of the wire.Per ifu states the following warning and precaution: never advance or withdraw the guidewire against resistance until the cause of the resistance is determined by fluoroscopy.Excessive force against resistance may result in damage to the guidewire and catheter or vessel perforation.Additional information was requested from the account.A response was received.The patients access site was left arm basilic vein.Resistance was experienced by the nurse when advancing the guidewire.The guidewire was stuck when attempted to remove the wire and needle together.The nurse slightly twisted the guidewire and removed together with the needle and felt the guidewire spliced at the tip.No images or videos of the issue was shared.Vessel factors are unknown.It is likely due to the interaction between the needle and the guidewire could have caused the resistance.Further manipulation of the wire i.E.Withdrawal of the wire against the needle could have caused the tip to separate.Tip of the guidewire is in the soft tissue of the patient and not within the vessel itself.The tip was left in place.No further procedure performed to remove it.A midline was placed in the patient's right arm without any issues.A manufacturing record review was completed and no related nonconformances were found.Based on the information, the most likely root cause of the issue is operational context and/or unintended use error.

Brand Name
.018 VSI GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer (Section G)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
mary haufek
6464 sycamore court north
minneapolis, MN 55369
7636564300
MDR Report Key15122591
Report Number2134812-2022-00047
Device Sequence Number7372401
Product Code DQX
UDI-Device Identifier20841156105812
UDI-Public(01)20841156105812
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K112631
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/25/2024
Device Model Number7324
Device Lot Number717449
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2022
Supplement Date Received by Manufacturer07/07/2022
Initial Report FDA Received Date07/28/2022
Supplement Report FDA Received Date08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient SexFemale
Patient Weight159 KG